Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

July 11, 2017Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 11, 2017, 3:54 PM CDT for Mobile County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 3:54 PM CDT (20:54 UTC)
Expired
Jul 11, 2017, 4:30 PM CDT
In force
36 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS84 KMOB 112054
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
354 PM CDT TUE JUL 11 2017
 
ALZ053-261-262-112130-
Clarke AL-Baldwin Inland AL-Mobile Inland AL-
354 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN AND SOUTHERN CLARKE
COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, the strong thunderstorm was located near Movico, or 10
miles northeast of Creola. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gulfcrest, Axis, Mount Vernon and Movico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8828 3114 8816 3114 8802 3117 8799
      3116 8796 3116 8794 3118 8794 3117 8776
      3091 8802
TIME...MOT...LOC 2054Z 186DEG 4KT 3103 8795 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:52 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 11, 3:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Tue Jul 11 2017

.NEAR TERM /Now Through Wednesday/...An elongated west-east upper
level ridge over the southern conus will persist through the near
term. Upper level zonal flow will reside over the northern conus,
with an upper shortwave passing over extreme south central
Canada. The axis of a surface ridge extending from the western
Atlantic across the northern gulf coast to Texas will remain
intact, with a light southerly or light and variable wind flow
persisting across the forecast area.

The diurnal precipitation pattern will continue across the forecast
area through the short term. The combination of decreasing stability
due to surface heating and perturbations moving east to west along
the southerly periphery of the upper ridge axis will result in
scattered showers and storms occurring during the afternoon and
early evening hours. Some of the storms will be strong, capable of
producing gusty surface winds, small hail, torrential downpours, and
frequent lightning. Dry conditions or isolated showers and storms
will occur during the overnight and early morning hours.

Low temperatures tonight will be in the lower 70s inland areas, mid
70s along the coastal sections, with upper 70s at the beaches. High
temperatures Wednesday will range from 88 to 93 degrees. /22

.SHORT TERM /Wednesday night Through Friday night/...Early in the
short term, zonal flow in the upper levels is situated across the
northern portion of the US, while an upper level ridge stretches
across the Southeast. The aforementioned zonal flow quickly
erodes as a trough swings across the Great Lakes region late in
the week. Closer to the surface, ridging extends into our region
from the western Atlantic during the short term. Of note, the
models continue to show the remnants of TD4 meandering across
south Florida on Thursday and out into the central Gulf by Friday.

Precipitable water values generally between 1.5-2.0 inches will
remain in place across the area for duration of the short term.
Similar to the past few days, deep layer moisture combined with
plenty of daytime heating and the seabreeze will result in scattered
showers and storms firing up late each morning and lasting through
the early evening hours. Some strong storms will be possible each
afternoon with gusty wind, torrential downpours, and frequent
lightning.

The summertime heat and humidity will continue through the short
term (and long term) with temperatures rising into the mid to low
90s inland and upper 80s along the coast both afternoons. Dewpoints
in the 70s in combination with the heat will unfortunately result
in heat index values rising to the 100-106 degree range across
much of the area. Overnight temperatures will range from the mid
to upper 70s along the coast to mid 70s further inland. 07/MB

.LONG TERM /Saturday Through Tuesday/...The upper level ridge begins
to break down as a trough continues to swing across the northeastern
portion of the US over the weekend. As that ridge weakens, rain
chances begin to increase through early next week as a weak frontal
boundary sags into the region. Furthermore, the remnants of TD4
will continue moving westward over the Gulf through the long term
and will likely bring additional moisture into the region. Forcing
from the aforementioned frontal boundary in addition to abundant
moisture (precipitable water values of 2+ inches) will result in
increasing storm coverage beginning late in the weekend.

Increased cloud cover and POPs will result in lower daytime
temperatures. High temperatures early next week will struggle to
get out of the 80s. Overnight temperatures will fall into the mid
to low 70s inland with upper 70s at the beaches. 07/MB

&&

.MARINE...Weak surface ridging will continue to extend westward
from the Atlantic across the northern gulf coast into Friday, and
then begin to breakdown late Friday through the weekend. A weak
onshore wind flow is forecast to continue, especially during the
daytime, with a brief late night east to northeast land breeze
expected at times. Coastal showers and thunderstorms, especially
overnight and early morning, will also continue. Seas of 1-2 feet
will persist. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  89  74  91 /  20  40  20  40
Pensacola   76  89  76  91 /  20  30  30  30
Destin      79  90  79  91 /  30  30  30  20
Evergreen   72  91  73  94 /  30  50  20  30
Waynesboro  71  90  72  92 /  20  50  20  50
Camden      72  92  73  94 /  30  40  20  30
Crestview   72  92  72  95 /  20  40  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 11, 5:00 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
500 AM CDT Tue Jul 11 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-121000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
500 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across much of
the region again today. A few of the stronger storms that develop
will be capable of producing locally strong wind gusts, frequent
lightning strikes and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a continued chance of showers and thunderstorms
each day through the period. A few of the stronger storms will be
capable of producing brief strong wind gusts, frequent lightning
strikes and locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-121000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
500 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Frequent lightning will be likely in
and in and near storms. Isolated waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and seas will be locally higher near isolated to scattered
storms through the period. Frequent lightning will be likely in
and near the storms.

In the hours before

Local storm report, Jul 11, 10:59 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1059 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     LIGHTNING        5 W BAKER               30.80N 86.77W
07/10/2017                   OKALOOSA           FL   LAW ENFORCEMENT

            *** 1 FATAL *** A 35 YEAR OLD MALE CAMPER DIED AFTER
            BEING STRUCK BY LIGHTNING AT THE WILDERNESS LANDING
            CAMPGROUND ALONG THE BLACKWATER RIVER 5 MILES WEST OF
            BAKER, FL.

&&

MB
Special weather statement, Jul 11, 1:06 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
106 PM CDT TUE JUL 11 2017

ALZ059-FLZ203-205-111845-
Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
106 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...NORTHWESTERN OKALOOSA AND NORTHEASTERN SANTA
ROSA COUNTIES UNTIL 145 PM CDT...

At 105 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 18 miles southeast of Brewton, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Escambia...northwestern Okaloosa and northeastern Santa Rosa
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 8681 3093 8696 3118 8688 3099 8668
TIME...MOT...LOC 1805Z 220DEG 10KT 3094 8682
Special weather statement, Jul 11, 3:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
354 PM CDT TUE JUL 11 2017

ALZ053-261-262-112130-
Clarke AL-Baldwin Inland AL-Mobile Inland AL-
354 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN AND SOUTHERN CLARKE
COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, the strong thunderstorm was located near Movico, or 10
miles northeast of Creola. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gulfcrest, Axis, Mount Vernon and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8828 3114 8816 3114 8802 3117 8799
      3116 8796 3116 8794 3118 8794 3117 8776
      3091 8802
TIME...MOT...LOC 2054Z 186DEG 4KT 3103 8795

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:06 PM CDTSpecial Weather StatementMOBMonroe24 min
Jul 10, 7:30 PM CDTSpecial Weather StatementMOBMonroe30 min
Jul 11, 1:06 PM CDTSpecial Weather StatementMOBEscambia39 min
Jul 11, 4:46 PM CDTSpecial Weather StatementMOBMobile44 min
Jul 11, 4:00 PM CDTSpecial Weather StatementMOBPerry45 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.